Maryland, 2008High Wind in Maryland, December 31, 2008
December 31, 2008 · NWS LWX · 5 events in 4 counties and zones
A strong pressure gradient behind a cold front triggered gusty winds across Maryland on the 31st.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient behind a cold front triggered gusty winds across Maryland on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 31, 10:10 AM EST, 35 minutes earlier.
Area forecast discussion, Dec 31, 10:10 AM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EST WED DEC 31 2008
.SYNOPSIS...
A SERIES OF CLIPPER SYSTEMS AND STRONG COLD FRONTS WILL MOVE ACROSS
THE MID ATLANTIC THRU THE WEEKEND AND INTO EARLY NEXT WEEK. STRONG
WINDS WILL PUSH ACROSS THE REGION TODAY INTO TONIGHT. HIGH PRESSURE
WILL SLIDE ACROSS THE REGION THURSDAY INTO EARLY FRIDAY. A WEAK LOW
PRESSURE SYSTEM WILL SLIDE NORTH OF THE REGION FRIDAY AND EXIT OFF
THE COAST EARLY SATURDAY. YET ANOTHER WEAK STORM SYSTEM ON SUNDAY
AND HIGH PRESSURE ON MONDAY...AHEAD OF A STORM SYSTEM THAT WILL
APPROACH THE REGION FROM THE SOUTHEASTERN US.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FCST UPDATED TO REFLECT CURRENT TRENDS. WINDS INCRG AS XPCD OVER
BALTIMORE METRO...BUT SKY GRIDS DID NOT DEPICT SUFFICIENT CVRG.
HAVE ADJUSTED ZONES AND TEXT PRODUCTS. PREV DISCUSSIONS FOLLOW..
HAVE UPDATED ADZY AND WRNG PRODUCTS TO EXPAND CVRG OF HIGH WIND
WRNG. GUSTS ABV 50KT HAVE BEEN NOTED IN N-CNTRL MD AND THE CNTRL
FOOTHILLS...AS WELL AS THE CNTRL SHENANDOAH VLY. WILL MAINTAIN
SAME TIME CVRG FOR NOW. TEXT PRODUCTS UPDATED. PREV DISCUSSION
FOLLOWS...
998MB LOPRES IN WRN PA ATTM. ATTENDANT CDFNT STILL BACK OVR UPR
OHVLY. STRONG PRES FALL/RISE COUPLET AHD/BHD LOW. OF PARTICULAR
NOTE WL BE RISES BHD CDFNT. LOW/CDFNT SHUD RAPIDLY TRACK ACRS PA
ELY THIS MRNG...AND CAA SHUD ENTER PTMC HIGHLANDS BY DAYBREAK. AHD
OF FNT... JUST INCRG MID-UPR CLDS. AFTR CFP...FVRBL MIXING ENSURES
DUE TO STRONG CAA PRESENT. 40-50 KT PRESENT W/IN MIXED LYR...SPCLY
W/IN LEADING EDGE OF CORE OF COLD AIR...WHICH WL MAKE ITS PRESENCE
FELT MIDDAY...STRETCHING INTO MID AFTN FOR ERN CNTYS.
BASED ON MOMENTUM TRANSFER...THERE WL BE A MYRIAD OF WND HEADLINES.
FOR MOST OF THE CWFA...IT/LL BE AN ADVY...FOR 40-45 KT GUSTS.
HWVR...TWO SEPARATE AREAS WL BE HIGHLIGHTED FOR XTRA ATTN. 1ST WL BE
WRNMOST RDGS...WHERE TRRN WL CATCH HIER WNDS DURING SURGE. HV
UPGRADED ADVY TO HWW THERE FOR TDA. 2ND...SFC LOPRES WL DEEPEN
RAPIDLY ONCE IT EMERGES INTO WRN ATLC...AND TROF TILTS NEGATIVELY AS
UPR VORT CATCHES UP TO IT. FOR THE MOST PART...THIS WL IMPACT MD ERN
SHR NWD. BUT...SOME OF IT WL SNEAK W OF THE BAY. QSTN WL BE HOW FAR
W. FOR NOW...HV HIGHLIGHTED METRO BALT /W54-NAK NE/...IN LINE W/ H9
50 KT WNDS PER GFS. DEPENDING ON HOW THINGS EVOLVE...STRIP FM
HGR/FDK-DCA-NHK MIGHT BE AFFECTED TOO...AS LTST RUC SUGGESTS...BUT
DONT HV THE CONFIDENCE ATTM.
BASED ON UPSLP FLOW OF COLD AMS...CANNOT RULE OUT A QUICK INCH OR
TWO FOR FVRD AREAS. SO...HV LEFT WWA FOR SNW AS IS. IN
ADDITION...THINK THE INTENSITY OF CAA WL SNEAK A FEW FLAKES E OF
FVRD AREAS...SPCLY ALONG M-D LINE. HV INCL 20-30 PCT POPS FOR PTMC
HIGHLANDS AND NRN MD CNTYS. ONLY ACCUMS MNTND WL BE IN HEADLINED
AREAS. ELSW...ITS LIKELY TO BE JUST A FEW FLURRIES.
TEMP FCSTG WL BE BALANCE BTWN COMPRESSIONAL WARMING FM DWNSLP
W/NWLY FLOW AND CAA. BASED ON CRRNT TEMPS...THAT/S LIKELY TO MEAN A
SLGT TEMP RISE IN MRNG...THEN STDY/SLOWLY FALLING AFTN TEMPS.
DETAILS MINIMAL...AND LIKELY WONT BE PICKED UP BY FORMATTERS. TOOK
BLEND OF OPTIONS FOR MAXT FCST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
WNDS WL GRDLY DIMINISH TNGT AS DEEPENING LOW HEADS TWD CNDN
MARITIMES...HIPRES BLDS FM CNTRL CONUS...AND P-GRAD RELAXES.
BUT...IT WL STILL BE BRZY PAST BALL-DROP TIME. HEADLINES WL CONT
INTO EVE. ACTUAL HWW LIKELY A LTL LONG...AND WL NEED TO BE REPLACED
BY WND ADVY BY LATER FCSTRS AS RULES/CONDS PERMIT. THE PUNCHLINE--
XPCT A WINDY EVE...AND A BRZY OVNGT.
ALSO OF NOTE WL BE TEMPS...AS H8 TEMPS DIP TO -12 TO -16C...AND
DEWPTS WL BE IN SGL DIGITS. ATM WL BE WELL MIXED...SO WE WONT NEED
TO BE CONCERNED BY RADL COOLING. BUT...TEMPS AND WNDS MEAN WND
CHILLS WL BE A FACTOR...SPCLY AFTR MIDNGT. MOS GDNC FAIRLY CLOSE FOR
MIN-T...SO SOLN ACCEPTED. ATTM...DONT THINK WL BE NEEDING ANY
HEADLINES...BUT CHILLS WL BE BTWN ZERO AND +10F OUTSIDE OF THE URBAN
CENTERS...AND ONLY 10-15F IN THE DOWNTOWNS THEMSELVES.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRES ON THURS WILL TAKE THE GUSTY WINDS OUT OF THE PICTURE
ACROSS THE MID ATLC...EVENTUALLY. THE LOW PRESSURE SYSTEM CREATING
THE INTENSE WINDS ON WED WILL DEEPEN EVEN FURTHER OFF THE CAPE
COD/NORTHEAST COAST LATE WED. A SYSTEM THAT INTENSE AND TIGHTLY
PACKED WILL KEEP THE SFC PRES GRADIENT FAIRLY TIGHT BACK ACROSS
THE MID ATLC EARLY THURS...EVEN AS THE LOW SLIDES UP ACROSS THE
NOVA SCOTIA COASTLINE. WINDS ACROSS THE NERN QUADRANT OF THE CWA
WILL EXPERIENCE THE BRUNT OF THIS EFFECT...STAYING BREEZY ALONG
AND NORTHEAST OF THE POTOMAC RVR VLY THRU THE MRNG AND MUCH OF THE
AFTN HRS. AREAS SOUTH AND WEST OF THE POTOMAC VLY WILL MUCH LESS
AFFECTED...THO W/ HIGHS ONLY TOPPING OUT IN THE M/U30S AREAWIDE...
WIND CHILLS WILL ONLY REACH THE M/U20S.
GETTING MORE DIFFICULT TO JUSTIFY POPS ON FRIDAY. IN FACT...THE
CURRENT LOW CHANCE POPS MAY EVEN BE A BIT TOO HIGH FOR THE GENERAL
SCOPE OF THE INCOMING SYSTEM. THE MTNS OF THE CNTRL APLCNS AND
THE NERN CRDR OF MD MAY BE THE MOST FAVORED LOCALES FOR ANY
MEASURABLE PRECIP...ACCORDING THE MODEL TRENDS. A NOW WEAKER
UPPER VORT LOBE DOESN/T APPEAR TO SLOW DOWN OR DEEPEN ENOUGH OVER
THE ERN SEABOARD TO DEVELOP A WAA SECTOR. MUCH OF THE ACTION WILL
TAKE PLACE OFF THE ATLC COAST.
A WEAKENING SFC HIGH OVER THE CNTRL APLCNS WILL SLIDE TOWARD AND
OFF THE CAROLINA COAST LATE THURS. A BRIEF ZONAL MID LVL PATTEN
OVERNIGHT...AS THE UPPER VORT LOBE SLIDES SE ACROSS SRN ONTARIO.
THIS FEATURE THEN WRAPS UP AROUND SRN QUEBEC...CAUSING A BRIEF
SLOWING OF THE SYSTEM AND AN INTENSIFICATION PERIOD...BUT A FEW
HUNDRED MILES OFF THE MID ATLC COASTLINE. EARLY FRIDAY...PRECIP
SHOULD HOLD OFF OTHER THAN A FEW ISOLATED STREAMERS APPROACHING
FROM THE NW. TEMPS WILL BE GRADUALLY REBOUNDING OUT OF FREEZING
DURING THE MRNG HRS...BUT IT SHOULD BE COLD ENOUGH AT THE SFC AND
THROUGHOUT THE BOUNDARY LAYER FOR A FEW FLURRIES OR LIGHT SNOW
SHOWERS ACROSS THE AFOREMENTIONED AREAS AT LEAST THRU MID MRNG.
WITH A MUCH DRIER REGIME SKIRTING ACROSS THE MID ATLC FRIDAY THAN
MODELS PREVIOUSLY DEVELOPED...TEMPS EXPECTED TO TOP OUT IN THE
L40S ACROSS THE SRN HALF OF THE REGION AND A FEW U30S OVER THE NRN
HALF...W/ ANY STREAMING AREAS OF PRECIP FALLING AS RAIN DURING THE
AFTN HRS FRIDAY. A BRIEF CHANGEOVER PERIOD COULD OCCUR AFTER
SUNSET...THO IT APPEARS MOST OR ALL OF THE PRECIP WILL HAVE MOVED
OUT OF THE REGION BY THIS TIME. IF THIS TREND CONTINUES...MORE
RAMPING DOWN OF THIS SYSTEM MAY BE NECESSARY.
MORE LONG TERM CONSIDERATIONS NOT FAR BEHIND THIS SYSTEM...AS A
SUNDAY STORM SYSTEM MORE AGGRESSIVELY BEING DEVELOPED ACROSS THE
LENGTH OF THE MISSISSIPPI VLY. THE COMBINATION OF ANOTHER UPPER
VORT LOBE ACROSS THE PLAINS OF SOUTH CNTRL CANADA AND A BETTER
GULF MOISTURE FETCH THAN THE FRIDAY SYSTEM...MOVE THIS REGION OF
ACTIVITY OVER THE ERN SEABOARD AND OFFSHORE BY EARLY MONDAY. THE
00Z GFS A BIT FASTER THAN THE 00Z EC...BUT SURPRISINGLY IN LINE
FOR D5. THIS AGREEMENT EVEN STRETCHES VARIABLY INTO D6-7...WHICH
IS THE TIME-FRAME FOR DEVELOPMENT OF GULF COAST/SOUTHEAST LOW
PRESSURE SYSTEM. AT THIS TIME...GUIDANCE SHOWS A MAINLY WET EVENT
AS THE COLD UPPER TROF LAGS BACK ACROSS THE CNTRL PLAINS EARLY
NEXT WEEK.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR FLGT CONDS WL PREVAIL THRU 12Z/1ST. CDFNT WL WORK ACRS TERMINALS
THIS MRNG...BTWN 11-13Z. THERE WL BE A PD OF 5K FT CIGS POST
FROPA...THEN DWNSLP FLOW WL ERODE CLD DECK. SCT CLDS MAY LINGER...
DUE TO COLD POOL ALOFT.
WNDS LIKELY TO BE THE BIGGER PLAYER TDA...AS G40-50 KT NW WNDS
LIKELY BHD CDFNT. EVEN HIER WNDS WL BE ALOFT. LOPRES WL DEEPEN
RAPIDLY ONCE IT MVS OFFSHORE TDA. DUE TO ITS RELATIVE PROXIMITY...
STRONGEST SFC GUSTS WL BE FOUND INVOF MTN/BWI. TIMING OF HIEST GUSTS
WL BE A CPL HRS AFTR FROPA. GRADIENT WL START TO RELAX AFTR 21Z...
BUT WL STILL HV GUSTINESS /XCPT MAYBE FOR CHO/ THRU 06Z.
THE I-95 TAF SITES WILL CONTINUE TO SEE GUSTY WINDS EARLY
THURS...INTO THE AFTN HRS /THO GENERALLY SUBSIDING/ AND CERTAINLY
NOT THE SAME INTENSITY AS WED AFTN. PEAK WIND GUSTS IN THE 20-25KT
RANGE FOR THE MRNG HRS AND GRADUALLY WEAKENING AS THE INTENSE LOW
PRES MOVES UP THE NORTHEAST COAST. A SFC HIGH WILL SLIDE OVER THE
REGION LATE THURS INTO THE EARLY MRNG HRS FRI...AHEAD OF ANOTHER
LOW PRES SYSTEM FROM THE NW. THIS SYSTEM WILL PACK GUSTY WINDS...
BUT MAINLY IN THE 15-20KT RANGE ACROSS THE PIEDMONT LATE FRIDAY.
SCTD-ISLTD AREAS OF PRECIP /MAINLY RAIN/ EXPECTED TO FALL DURING THE
AFTN AND EVNG HRS. SAT WILL BE SIMILAR TO THURS...AS GUSTY NW WINDS
SLIDE ACROSS THE REGION FROM THE EXITING LOW. ANOTHER WEAK LOW PRES
SYSTEM FOR SUNDAY...A BREAK ON MONDAY AND ANOTHER POSSIBLE STORM
SYSTEM TUES.
&&
.MARINE...
LOPRES WL TRACK ACRS PA...AND DPN RAPIDLY ONCE IT MVS OFFSHR TAFTN.
ATTENDED CDFNT WL CROSS WATERS DURING MIDDAY HRS. TIGHT P-GRAD AND
FVRBL MIXING PROFILES LEAD TO 50 KT W/IN MEAN MIXED LYR. THINK A
GOOD PORTION OF MD CHSPK BAY WL FALL W/IN THIS AFFECTED AREA. SO...
HV REPLACED GLW W/ STORM WRNGS N OF DRUM PT. HEADLINE WL READ ALL
DAY...BUT THINK THE MRNG HRS WL FEATURE GRDL INCR THRU SCA AND GLW
CRIT. BIGGEST CONCERN WL BE AFTN. ELSW...40-45 KT AVBL TO MIX...AND
GLW WL BE KEPT.
AS LOW MVS FURTHER INTO ATLC TNGT...WL REPLACE STORM WRNG W/ GLW FOR
ALL WATERS. JUST LIKE TDA...GLW WL NEED TO BE REPLACED BY SCA AS
CONDS/RULES PERMIT.
SCA CONDITIONS WILL CONTINUE INTO MRNG AND EARLY AFTN HRS ON
THURS...GRADUALLY SUBSIDING INTO THE EARLY EVNG HRS. THEN...EACH
DAY THRU THE COMING WEEK WILL BASICALLY ALTERNATE BETWEEN A WEAK
FAST MOVING LOW W/ GUSTY WINDS...AND HIGH PRES TO CALM THINGS DOWN
BEFORE THE NEXT LOW/FRONT MOVES ACROSS THE REGION. SCA CONDS LIKELY
FRI AFTN THRU SAT AFTN...AND AGAIN ON MONDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR DCZ001.
MD...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MDZ009-013-
016>018.
WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR MDZ501-502.
HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR MDZ003>007-
010-011-014.
GALE WARNING FROM 1 AM TO 6 AM EST THURSDAY FOR MDZ018.
VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR VAZ027>031-
038>042-050>057.
HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR VAZ021-025-
026-036-037.
WV...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR WVZ051>053.
HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR WVZ054-501-
502.
WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR WVZ050-055-503-
504.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
WVZ054-501-503.
MARINE...STORM WARNING UNTIL 6 PM EST THIS AFTERNOON FOR ANZ530>533.
GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY FOR
ANZ530>533.
GALE WARNING UNTIL 1 AM EST THURSDAY FOR ANZ535-536.
GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ534-537.
&&
KRAMARHazardous weather outlook, Dec 31, 9:22 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
922 AM EST WED DEC 31 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
922 AM EST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE TRACKS NORTH OF THE AREA THIS MORNING...BRINGING A
COLD FRONT ACROSS THE REGION. A HIGH WIND WARNING HAS BEEN ISSUED
FOR METRO BALTIMORE...AND A WIND ADVISORY ACROSS SOUTHERN
MARYLAND. PLEASE REFER TO THE NON PRECIPITATION WEATHER MESSAGE
FOR DETAILS.
FOR THE WATERS...A STORM WARNING HAS BEEN POSTED TODAY FOR
THE MARYLAND CHESAPEAKE BAY NORTH OF DRUM POINT. FOR THE TIDAL
POTOMAC RIVER...AND CHESAPEAKE BAY BETWEEN DRUM POINT AND SMITH
POINT...A GALE WARNING REMAINS IN EFFECT TODAY. GALE WARNING
CONTINUE FOR THE ENTIRE MARINE AREA TONIGHT...AND CONTINUE
OVERNIGHT FOR THE MARYLAND BAY AND LOWER TIDAL POTOMAC.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE ANTICIPATED TO CONTINUE INTO
THURSDAY...AND ONCE AGAIN FRIDAY NIGHT INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
922 AM EST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE TRACKS NORTH OF THE AREA EARLY THIS MORNING...
BRINGING A COLD FRONT ACROSS THE REGION. A HIGH WIND WARNING IS IN
EFFECT FOR THE BALTIMORE METRO...NORTH CENTRAL MARYLAND...
PORTIONS OF THE POTOMAC HIGHLANDS AND THE CENTRAL SHENANDOAH
VALLEY AND THE CENTRAL FOOTHILLS OF NORTHERN VIRGINIA. A WIND
ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE AREA. PLEASE REFER
TO THE NPWLWX MESSAGE FOR DETAILS.
INTENSE LOW LEVEL WINDS AND COLD AIR ALOFT ON THE BACK SIDE OF
THIS SYSTEM WILL YIELD SNOW SHOWERS ACROSS WESTERN SLOPES OF THE
ALLEGHENY FRONT TODAY. SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE
EXPECTED ACROSS WESTERN GRANT AND PENDLETON COUNTIES. EXPECT
CONSIDERABLE BLOWING AND DRIFTING OF THE FRESH SNOWFALL. A WINTER
WEATHER ADVISORY HAS BEEN CONTINUED THROUGH THE DAY.
IN ADDITION...WIND CHILL ADVISORIES MAY BE REQUIRED EARLY THURSDAY
MORNING IN THE POTOMAC HIGHLANDS AND APPALACHIANS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Dec 31, 9:47 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
947 AM EST WED DEC 31 2008
DCZ001-MDZ004>006-009>011-013-014-016-VAZ042-053-054-311600-DISTRICT
OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-HOWARD
MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-LOUDOUN
VA-SOUTHERN BALTIMORE MD-CHARLES MD-ARLINGTON/FALLS
CHURCH/ALEXANDRIA VA-FAIRFAX VA-
947 AM EST WED DEC 31 2008
...SNOW SHOWERS WITH REDUCED VISIBILITY MOVING ACROSS
BALTIMORE/WASHINGTON METROPOLITAN AREAS THIS MORNING...
AT 9:45 AM...SNOW SHOWERS ARE MOVING ACROSS THE REGION ON STRONG
NORTHWEST WIND THIS MORNING. VISIBILITY MAY BE QUICKLY REDUCED TO
LESS THAN A MILE IN THESE BURSTS OF SNOW.
MOTORISTS ON INTERSTATES 66...70...95...270...AND THE BALTIMORE AND
WASHINGTON BELTWAYS SHOULD EXERCISE CAUTION AND BE PREPARED FOR
RAPIDLY CHANGING VISIBILITY CONDITIONS. SLOW DOWN AND INCREASE
DISTANCE BETWEEN VEHICLES.
LEE
High Wind, Anne Arundel
- When
- December 31, 10:45 AM EST to 12:13 PM EST
- Where
- Anne Arundel forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Wind gusts between 59 and 62 mph were reported in Annapolis, Rivera Beach, and Hanover Hills.
High Wind, St. Mary'S
- When
- December 31, 11:18 AM EST
- Where
- St. Mary'S forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
A wind gust of 50 knots was reported in Patuxent River.
High Wind, Frederick
- When
- December 31, 11:44 AM EST
- Where
- Frederick forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A wind gust of 63 mph was reported at Ijamsville.
High Wind, Washington
- When
- December 31, 1:22 PM EST
- Where
- Washington forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
A wind gust of 65 mph was reported in Sideling Hill.
High Wind, Frederick
- When
- December 31, 2:44 PM EST
- Where
- Frederick forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A wind gust of 68 mph was reported at Crestwood Middle School in Frederick.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Virginia, December 31, 20081 death · $17,000 · 14 events
- High Wind in Virginia, December 31, 20081 death · 58 kt wind · 7 events
- High Wind and Strong Wind in New Jersey, December 31, 20081 injured · $118,000 · 65 kt wind · 21 events
- High Wind in Virginia, December 31, 2008$93,000 · 53 kt wind · 22 events
- High Wind and Strong Wind in Pennsylvania, December 31, 2008$125,000 · 50 kt wind · 10 events
- High Wind in Pennsylvania, December 31, 2008$60,000 · 50 kt wind · 9 events
- High Wind in Delaware, December 31, 2008$65,000 · 64 kt wind · 4 events
- High Wind in North Carolina, December 31, 2008$35,000 · 61 kt wind · 9 events
- Heavy Snow and Winter Weather in New York, December 31, 200823 events
- High Wind in Colorado, December 31, 2008$25,000 · 78 kt wind · 2 events
- Strong Wind in North Carolina, December 31, 2008$25,000 · 1 event
- High Wind in Maryland, December 31, 2008$20,000 · 54 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144637, 144638, 144635, 144634, 144636.